Pennsylvania, 2025

Damaging Wind in Pennsylvania, July 12, 2025

July 12, 2025 · NWS PBZ · 1 event in 1 county or zone

Widely scattered thunderstorms developed in the afternoon hours with a weak trough passage. Sufficient destabilization up to 2000 J/kg MLCAPE with weak flow and 900-1100 J/kg of DCAPE was enough for stronger thunderstorms to produce downbursts with damaging wind.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

Widely scattered thunderstorms developed in the afternoon hours with a weak trough passage. Sufficient destabilization up to 2000 J/kg MLCAPE with weak flow and 900-1100 J/kg of DCAPE was enough for stronger thunderstorms to produce downbursts with damaging wind.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jul 12, 6:28 PM EST, 48 minutes earlier.

Area forecast discussion, Jul 12, 6:28 PM EST, 48 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
728 PM EDT Sat Jul 12 2025

.SYNOPSIS...
Hot and humid weather is forecast with with isolated
showers/storms this afternoon and evening. A frontal passage on
Sunday brings a bit higher risk for severe storms and isolated
flash flooding, with muted heat. A relatively drier period is
forecast next week with another heat concern by midweek.

&&

.NEAR TERM /THROUGH SUNDAY/...
KEY MESSAGES:

- Hot; high temperatures climb into the 90s and heat indices
  approach 100 degrees in spots
- Isolated thunderstorms possible this evening into tonight,
  especially across east-central OH
- Storms will be capable of producing damaging wind gusts and
  localized flooding issues in heavy downpours
---------------------------------------------------------------

500mb heights remain elevated over our region this afternoon, as
we remain in the warm sector of surface low pressure over the
northern Great Lakes. The main initial impact is the heat this
afternoon. 850mb temperatures climb to around 19C this
afternoon, supporting high temperatures in the lower 90s.
Combined with dewpoints in the lower 70s, heat index values of
95 to 100 are forecast, highest in valley and urban locations.
Portions of eastern OH, the lowlands of northern WV, and far
southwest PA will likely see low temperatures of 70 or higher
tonight (>50% chance), offering little relief.

The elevated 500mb heights suggest lesser initial coverage of
popup showers/storms into early afternoon due to mid-level
subsidence, especially in southwest PA/northern WV. PIT ACARs
soundings support this, showing a skinny CAPE profile and
relatively warm mid-level air. Low-level convergence near the
ridges may allow for an isolated storm or two, although CAMs
suggest most of this remains to our east. In eastern Ohio, on
the western side of the ridge, isolated coverage is possible
during the early to mid- afternoon hours. Any storm that manages
to form and produce a strong enough updraft may be able to tap
into 800-1000 J/kg of DCAPE, suggesting a downburst wind threat.
This is conditional on storm development, which is still in
question, but the SPC marginal severe risk still seems
justified.

The evening hours may allow for a slightly better severe threat
in eastern Ohio. Storms have already fired in northwest Ohio
ahead of an eastward-moving outflow boundary. This boundary
will be moving into an environment with 2500-3000 J/kg of
surface-based CAPE and little capping, thus continued scattered
to numerous storms are expected in the SPC Slight Risk region.
These storms would present mainly a wind threat as they cross
Ohio, and should be beginning a weakening trend as they reach
the ZZV area by early to mid- evening as instability begins to
diurnally decrease. Still, an isolated risk of damaging wind
still exists, particularly if some cold pool conglomeration can
occur with storm clusters - overall shear levels are a bit weak
to support storm organization. Also of note - an isolated
flooding threat cannot be ruled out with PWATs in the 75th to
90th percentile, deep warm cloud depths, and slow storm motion.

Convective activity will become more isolated and reach a
relative minimum during the early overnight. Some nocturnal
scattered development is possible east of Pittsburgh overnight
in weak inverted surface troughing, with much of this activity
departing after sunrise.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
KEY MESSAGES:

- Slightly higher flash flooding threat Sunday; marginal severe
  risk to the east of Pittsburgh.
- Lesser storm/shower chances Monday, mainly in the West
  Virginia ridges
- Sunday/Monday temperatures in the mid to upper 80s
----------------------------------------------------------------

Frontal passage on Sunday still presents a bit better threat of
flooding as compared to today with the arrival of the surface
cold front. PWATs of 1.6 to 1.7 still represent 90th percentile
levels, and the same support for warm rain processes and slow
storm motions remain. Given better precipitation coverage with
the boundary, the ongoing WPC marginal excessive rainfall risk
seems reasonable. The severe risk remains in place as well,
particularly to the east of Pittsburgh in the SPC day 2 marginal
risk area, with sufficient MLCAPE and DCAPE to continue to
support a downburst wind risk. Overall, the flood risk looks to
be a bit more concerning than severe potential, but trends will
continue to be monitored. Although temperatures remain a bit
above normal Sunday, the clouds and precipitation will mitigate
the heat risk.

After a quiet and still balmy overnight period Sunday night, a
shortwave passage on Monday is still forecast. The axis looks to
be east of Pittsburgh by the time of peak heating, and may be
trending a bit faster. Chances for scattered showers/storms are
best in the WV ridges, but at this time, it appears that any
isolated severe/flooding threat would lie to the east of our
region. A slower timing could pull these threats back west.
Temperatures remain above normal with a very modest air mass
change behind the Sunday front.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
KEY MESSAGES:

- Mostly dry and warm Tuesday.
- Heat Wednesday, with rain chances increasing late week.

-------------------------------------------------------------------
Rain chances decrease into Tuesday with the arrival of surface high
pressure and general upper subsidence. Because of this, the region
will likely have light to calm winds with a slight decline in dew
points with mostly clear skies and mixing into drier air aloft. his
should keep conditions pleasant despite general upper ridging and
highs above normal.

Into Wednesday and Thursday, the high is generally expected to move
east off the Atlantic coast, allowing the return of warm and moist
southwest flow. This will likely result in Wednesday being the
hottest day of the work-week with overnight lows staying elevated
Thursday morning in moisture. Heat Risk tops out at "Major"
levels with the most recent update. There is still about five
degrees of temperature uncertainty Wednesday related to
precipitation chances and cloud cover. Depending on the speed of
a trough passage and cloud cover trends, temperature spread
increases Thursday. Thursday has the potential to be comparable
to Wednesday heat, through most ensembles are lower in clouds
and the best chances of rain this week as a shortwave skirts
south of the main surface front. Wednesday and Thursday also
have the highest proportional chances of severe weather and
flooding as indicated by machine learning, and CIPS analogs.

Rain chances linger through Friday as the probability for the main
surface front passage increases, though at this point, there are
varying solutions in clustered guidance with some solutions
suggesting ridging in the upper Great Lakes which would
maintain near 588dm heights and warmth, but some show trough
development which might sweep downstream and return temperatures
close to normal.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Ongoing convection across eastern Ohio and the ridges of
northeast West Virginia will continue to dissipate over the next
few hours as heating wanes. This also goes for the isolated
activity that developed in western PA. Kept a mention (via
PROB30s) of -SHRA through 03z to reflect this gradual process,
followed by a quiet night. Some MVFR ceilings are possible
southwest of PIT overnight in low-level moisture and cannot
rule out fog as well, particularly at any terminal that receives
a storm this afternoon. However, confidence in impacts at any
of the area terminals remains too low to warrant a mention in
the 00z TAF cycle.

A cold front brings more widespread precipitation chances on
Sunday. Best coverage likely occurs after 18z, though some
isolated morning showers could bring rain (and possibly a few
rumbles of thunder) to terminals earlier than that. VFR will
prevail outside of showers/storms, with brief restrictions
possible in any precipitation. Any stronger storms will also be
capable of producing damaging wind gusts and frequent lightning.

Outlook...
Ensemble models favor high pressure that drastically limits
convective potential Monday/Tuesday (but localized morning fog
can't be ruled out). Precipitation and restrictions become more
likely on Wednesday and Thursday as southwest flow and moisture
increase.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...None.
OH...None.
WV...None.

&&

SYNOPSIS...CL
NEAR TERM...CL
SHORT TERM...CL
LONG TERM...Milcarek
AVIATION...Cermak/CL
Hazardous weather outlook, Jul 12, 3:24 AM EST, 15 hours 52 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
424 AM EDT Sat Jul 12 2025

OHZ039>041-049-050-058-059-068-069-PAZ007>009-013>016-020>022-029-
031-073>078-WVZ001>004-012-021-509>514-130830-
Tuscarawas-Carroll-Columbiana-Harrison-Jefferson OH-Guernsey-Belmont-
Noble-Monroe-Mercer-Venango-Forest-Lawrence-Butler-Clarion-
Jefferson PA-Beaver-Allegheny-Armstrong-Washington-Greene-
Westmoreland-Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Indiana-Higher Elevations of Indiana-
Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
424 AM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...Today and tonight.

Heat risk will reach moderate to major levels. Heat indices will
reach into the mid to upper 90s with some areas reaching 100F. There
is a low chance of severe weather or flooding.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Greater storm coverage Sunday will increase the risk for localized
flash flooding and a limited damaging wind threat near the
Appalachian ridge-line.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

OHZ048-057-130830-
Coshocton-Muskingum-
424 AM EDT Sat Jul 12 2025

This Hazardous Weather Outlook is for east central Ohio.

.DAY ONE...Today and tonight.

Heat risk will reach moderate to major levels. Heat indices will
reach into the mid to upper 90s with some areas reaching 100F. There
is a low chance of severe weather or flooding. Storm chances may carry
conditional severe risks with the primary threat being damaging
winds.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Greater storm coverage Sunday will increase the risk for localized
flash flooding and a limited damaging wind threat.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

Lupo

The radar

The Pittsburgh radar (KPBZ), 73 km away, was scanning. The volume nearest the first event began at 00:16 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Mercer

When
July 12, 7:16 PM EST
Where
Mercer County, 1.83 mi SSW of West Middlesex
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
41.156, -80.466

Report of a tree down over Farkas Road.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2025Every state in 2025This day in weather historyWarnings in Pennsylvania, July 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1271547.